Iowa, 2003

Hail and Damaging Wind in Iowa, July 7, 2003

July 7, 2003 · NWS DVN · 8 events in 2 counties and zones

Thunderstorms developed in Eastern Iowa along outflow boundaries left over from the early morning MCS. The storms evolved into another MCS by early evening producing very heavy rain and some hail across Eastern Iowa and Northern Illinois.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
$17,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in Eastern Iowa along outflow boundaries left over from the early morning MCS. The storms evolved into another MCS by early evening producing very heavy rain and some hail across Eastern Iowa and Northern Illinois. Training of storms produced rainfall rates of up to 2 inches an hour in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:30 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON JUL 7 2003

CONVECTIVE INITIATION AND PROPAGATION OF THUNDERSTORMS AND WHAT THEY
MAY PRODUCE AGAIN THE MAIN NEAR TERM CONCERNS FOR TONIGHT. FIRST
CONCERN LOCALLY IS POTENTIAL FOR THUNDERSTORM INITIATION ALONG LLVL
COOL FRONT EXTENDING FROM SOUTHWEST WI...TO DSM VCNTY...AND ACRS
SOUTHWEST IA. BOUNDARY IS POOLING MID 70 DPTS IN SOUTH CENTRAL TO
EASTERN IA ATTM...AND WITH INSOLATION CAUSING TEMPS TO REACH THE
UPPER 80S TO LOWER 90S EVEN IN SUCH A HUMID ENVIRONMENT...THE DVN
CWA HAS BECOME UNSTABLE AND LOADED. LAPS INDICATED CAPES HAVE
GROWN TO AROUND AROUND 5K J/KG OVER THE ENTIRE CWA. KDVN SPECIAL 18Z
SOUNDING SHOWS GOOD CAP AT AROUND H85-H7 MB CURRENTLY KEEPING LID ON
DEVELOPMENT...BUT VEERING FLOW NOTED ON SAME SOUNDING AT AROUND 10K
FT TROUBLESOME...AS NORTHWEST FLOW AT THIS LEVEL WOULD EVENTUALLY
TAP INTO COOLER TEMPS AT CAP LEVEL FOR WEAKENING MIX-OUT. ALSO
WATCHING SOME CU ENHANCEMENT ALONG THE BOUNDARY IN NORTHEAST AND
CENTRAL IA ON CURRENT VIS SATELLITE LOOP. THUS POTENTIAL THERE FOR
INITIATION RIGHT OVER THE LOCAL AREA THIS EVENING AS WEAK VORT SEEN
ON W/V IMAGERY OVER SD PUSHES TOWARD NORTHERN IA FOR SOME UPPER
SUPPORT.

SECOND AREA OF CONCERN AND MAIN LIFTING/FORCING THAT SHOULD TAKE
PLACE THIS EVENING INDICATED BY BOTH THE GFS AND ETA/META...WILL
LOOK TO BE FROM SOUTHEAST NE INTO WEST CENTRAL AND SOUTHWEST IA.
MODELS INDICATE 30-40 KT LLVL JET TO IMPINGE ON LLVL BOUNDARY OUT
THERE FROM 00Z-06Z TUE...FOR PROBABLE MCS DEVELOPMENT. THICKNESS
PARAMETERS AND SECONDARY H85 THTA-E GRADIENT SUGGEST THIS ACTIVITY
WILL PROPAGATE TOWARD THE SOUTH HALF OF THE DVN CWA LATER TONIGHT
...FEEDING ON VEERING H85 JET AND ASSOCIATED THTA-E INFLUX AND
CONVERGENCE. UNCERTAINTY WITH WHAT MAY HAPPEN LOCALLY THIS EVENING
...AND POSSIBLE RESULTANT COOL POOL AND LOCAL AIRMASS MODERATION IF
SOME CONVECTION WERE TO TAKE PLACE...WOULD HAVE AFFECT ON
THIS LATE NIGHT POTENTIAL. IF LITTLE OR NOTHING OCCURS THIS
EVENING LOCALLY IN VIEW OF FRONT(THAT SHOULD SAG ACRS THE NORTHERN
CWA IN A WEST-TO-EAST FASHION OVERNIGHT AND ALMOST WASH-OUT)
...INCOMING MCS SHOULD BE OF THE SVR STRAIGHT LINE WIND PRODUCING
VARIETY FEEDING ON BOTTLED-UP INSTABILITY. BLEP TECHNIQUE SUGGESTS
80 MPH WINDS POSSIBLE IF THIS COMPLEX CAME INTO CURRENT UNMODIFIED
AIRMASS. WITH UNCERTAINTIES ON LOCATION AND STORM DEVELOPMENT...WILL
SIDE AGAINST FLOOD WATCH FOR TONIGHT...ALTHOUGH SOME NORTHERN
COUNTIES THAT RECEIVED HEAVY RAINFALL EARLY THIS MORNING WARRANT A
WATCH IF IT WAS DETERMINED THAT THEY WOULD LIKELY GET HIT AGAIN.
WILL STILL WORD HEAVY RAINFALL POTENTIAL IN ZONES. OVERNIGHT LOWS
WILL RANGE FROM THE 60S NORTH...BUT MAY BE KEPT UP WELL INTO THE 70S
ACRS THE SOUTH AHEAD OF BOUNDARY. COOLING STORM OUTFLOW MAY BE A
FACTOR THOUGH IN TEMPERING LOWS EVEN IN THE SOUTH TO AROUND 70 OR
UPPER 60S.    ...HLADIK...

TUESDAY MORNING THROUGH THURSDAY MORNING
MODELS ARE IN GOOD AGREEMENT SHOWING NORTHWEST FLOW DEVELOPING OVER
THE REGION DURING THE PERIOD.  NW MID LEVEL FLOW WILL FINALLY PUSH
BOUNDARY SOUTH OF CWA.  ETA/NGM ARE MORE AGRESSIVE WITH THE
SOUTHWARD PUSH OF THE FRONT BY WEDNESDAY.  THE GFS/UKMET HOLD THE
FRONT OVER CENTRAL/SOUTHERN IOWA UNTIL WELL INTO THE DAY WEDENSDAY.
THE MODEL TREND WITH THIS BOUNDARY HAS BEEN TO MOVE THE FRONT TO
FAST TO THE SOUTH AND WILL FAVOR THE MORE NORTHERN SOLUTION OF THE
GFS/UKMET.  THE GFS/UKMET ARE ALSO IN GOOD AGREEMENT WITH THE
SURFACE LOW MOVING ALONG THE BOUNDARY TUESDAY NIGHT AND WEDNESDAY.
THE GFS HAS BEEN POINTING TO THIS SCENARIO FOR THE LAST SEVERAL
RUNS.  THE ETA IS COMING AROUND TO THE GFS SOLUTION BUT AGAIN...IT
APPEARS TO BE TO FAR SOUTH. TIMING OF MCS ACTIVITY TONIGHT SHOULD
PUT TSRA OVER THE NORTHERN HALF OF THE CWA AROUND EARLY TUESDAY
MORNING AND WILL BUMP POPS UP TO LIKELY CATEGORY.  WITH BOUNDARY
SETTLING IN THE VICINITY OF HWY 34 DURING THE DAY AND GFS SHOWING H7
TEMPS COOLING SIGNIFICANTLY REDUCING THE CAP...WILL CONTINUNE CHANCE
POPS CWA WIDE DURING THE AFTERNOON AND EVENING. SURFACE LOW DROPPING
OUT OF THE PLAINS WILL FORCE THE FRONT BACK NORTH SOME...FOCUSING
TSRA MORE OVER THE NORTHERN HALF OF THE CWA.  WILL GO WITH LIKELY
POPS...ESPECIALLY AFTER MIDNIGHT.  WILL CONTINUE CHANCE POPS ALL
AREAS WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE LOW TRACKS ACROSS
NORTHERN MISSOURI INTO ILLINOIS. IF GFS/UKMET SOLUTION IS
CLOSE...THEN FFA MAY BE NEEDED BY MID WEEK.  GOING TEMP FORECAST
THROUGH THE PERIOD IS ON TRACK AND AGREES WITH CURRENT THINKING...SO
ONLY MINOR ADJUSTEMENTS WERE MADE.

THURSDAY THROUGH MONDAY
MODELS IN GOOD AGREEMENT IN MAINTAINING NW FLOW OVER CWA THROUGH
MOST OF THE PERIOD.  BASED ON GFS...HAVE BACKED OFF ON TEMPS SOME
THROUGH THE WEEKEND...BUT NOT QUITE AS COOL AS THE MEX NUMBERS.
GFS AND EUROPEAN MODELS STILL SHOWING A WEAK FRONTAL BOUNDARY
MOVING THROUGH THE CWA SUNDAY AND WILL CONTINUE WITH LOW CHANCE
POPS.  STRONG H5 TROF PROGGED TO MOVE INTO NORTHWEST U.S. BY
MONDAY.  GFS WINDS UP A STRONG SURFACE LOW TO OUR WEST WHICH PULLS A
WARM FRONT NORTH INTO THE MID MISSISSIPPI VALLEY.  THIS SYSTEM LOOKS
TO STRONG FOR MID JULY. FOR NOW WILL GO WITH LOW CHANCE POPS MONDAY
AND WAIT TO SEE HOW LATER RUNS HANDLE SYSTEM.  DLF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 7, 4:15 AM CST, 13 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30
WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER
60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER
TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND
MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER
WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD
CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS
WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND
HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG
INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH
THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO
URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN
LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID
IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.
SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES
APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105.

TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST
OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS
ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE
ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON
ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS
THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL
NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK
OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA.
THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE
HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM
HEAVY RAINFALL.

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS
TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL
FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING
IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL
ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN
HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE
NEEDED FOR TUESDAY AND TUESDAY NIGHT.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
July 7, 5:21 PM CST
Where
Scott County, Eldridge
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.667, -90.600

Hail, Scott

When
July 7, 5:40 PM CST
Where
Scott County, 4 mi E of Eldridge
Measured
2 in hail
Property damage
$50,000
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.667, -90.517

Jct Utica Ridge & Le Claire Rds

Heavy Rain, Scott

When
July 7, 6:00 PM CST to 6:37 PM CST
Where
Scott County, Eldridge
Measured
0.75
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Hail, Muscatine

When
July 7, 6:08 PM CST
Where
Muscatine County, Muscatine
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -91.050

Hail, Scott

When
July 7, 6:14 PM CST to 6:20 PM CST
Where
Scott County, Bettendorf
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -90.517

6 minute duration

Heavy Rain, Scott

When
July 7, 6:20 PM CST to 7:18 PM CST
Where
Scott County, Le Claire
Measured
2.1
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

At Iowa Welcome Center on I-80

Heavy Rain, Scott

When
July 7, 6:25 PM CST to 7:35 PM CST
Where
Scott County, Pleasant Vly
Measured
1.75
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Creeks bankfull

Thunderstorm Wind, Muscatine

When
July 7, 6:45 PM CST
Where
Muscatine County, Atalissa
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.567, -91.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377452, 5377453, 5377456, 5377454, 5377455, 5377458, 5377459, 5377457.